UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 42

of 'Chemotherapy-induced alopecia'

42
TI
Six cases of permanent alopecia after various conditioning regimens commonly used in hematopoietic stem cell transplantation.
AU
Machado M, Moreb JS, Khan SA
SO
Bone Marrow Transplant. 2007;40(10):979.
 
Alopecia, a side effect of chemotherapy, is usually temporary and reversible. Irreversible alopecia has been reported after high-dose chemotherapy (HDC) and hematopoietic stem cell transplantation (HSCT) especially related to BuCy containing conditioning regimens; however, the overall incidence is not known. We conducted a retrospective study to identify patients with chemotherapy-induced permanent alopecia after HSCT. We describe six such patients, two males and four females, among 760 patients transplanted between 1997 and 2004. Median age was 45 years (range, 37-65). There were three Caucasians and three African-Americans. Median follow-up was 30 months. Conditioning regimens included BuCy, Bu/Cy and etoposide (VP16) (one of these patients received second autograft after Cy and TBI) and CyVP16 and TBI. Our data show that permanent alopecia is a significant long-term side effect of HSCT and can be seen across the spectrum of diseases and transplant types and with non-busulfan containing regimens. We have observed that patients usually accept permanent alopecia as the price for the cure and therefore true incidence of permanent alopecia may be underestimated. Our findings may also have medico legal and psychosocial implications that need to be taken into consideration when consenting patients for HSCT.
AD
Department of Medicine, University of Florida, Gainesville Florida, FL 32610, USA.
PMID